Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Strange odor, suggested to stop using netipod. Suggestions? - Online Doctor Chats

Date : 01-Mar-2013
User rating for this question
Very Good Posted in: Ear, Nose and Throat Problems
Answered by

General & Family Physician
Practicing since : 2002
Answered : 106 Questions
User:Hello, I have a question regarding a strange smell I've been having.
Doctor:Sure , please proceed
User:It started about 5 months ago.
User:I went to my GP, he told me to stop my NetiPot usage (mid December) for two weeks, said my sinuses looked mildly red/inflamed, prescribed Anti-biotics--Ciprofloxacin XXXXXXX 500Mg Tab and Fluticasone Propionate Nasal Spray.
User:That has not helped.
Doctor:May i know your age, gender and the reason you were using neti pot ?
Doctor:Did you have any issues like runny nose, sinus issues , allergy, etc ?
User:The best description of the odor is to me it smells like plywood. It comes and goes, typically at least once per day, at varying locations (home, work, car). Noxious, not overwhleming, kind of chemical.
Doctor:May i know your age, gender and the reason you were using neti pot ?
User:I am healthy male, 55 years old, 5'10" 180lbs. Used to work out daily, stopped about 5 months ago. No medications except for Omega Q Plus (Dr. Sinatra supplement) and vitamin C. Took Nexium for two years, stopped in Feb 2011. No allergies known. Moved to Jacksonville, FL 2005, not a native. Suspect perhaps plant allergies. Borderline high Blood pressure (working on that via diet) average 140/80, resting pulse of 55.
User:Reason for Neti Pot:
User:just heard about it from my wife, general hygiene, not symptom based. When I was filling my presecription for nasal spray and antibiotics I saw Alkalol and now use that in my neti pot, very small amounts. Do not drink, don't smoke.
Doctor:ok, it seems that you have very good health habits
Doctor:have u ever been checked for thyroid conditions ?
User:EXcept for high cholesterol and BP, but am changing my diet to see if I can avoid statins.
User:Don't believe I've ever been checked for thyroid, but I do have recent blood tests, would any of that indicate thyroid issue?
Doctor:sure, if you can provide that, i can review them
Doctor:do u have Any issues like palpitations, dry skin, weight loss or gain, cold sensitivity , etc ?
User:I can provide the full test, how do I do that? (I have it entered into a spreadsheet).
Doctor:can u copy paste the details here ?
Doctor:or you can just mention the readings which are abnormal
User:I have had some palpitations seemingly around the same time as this odor, but it is not as frequent. Not dry skin. I have had weight gain of about 10 pounds over 3 weeks, which I can't explain exactly except for holiday season. Recently have seemed to chill more, but it is January and I am getting older:)
User:The spreadsheet didn't paste into this browser.
Doctor:The most likely cause of such odor changes, weight gain, could be associated with low thyroid status
User:Test Units Flag 21-Dec-11 2-Mar-10 7-Nov-08 Cholesterol, Total mg/dL H 285.0 251.0 253.0 HDL Cholesterol mg/dL N 50.0 53.0 66.0 LDL Cholesterol mg/dL (calc) H 189.0 170.0 169.0 Cholesterol/HDL calculated N 5.7 4.7 3.8 Triglycerides mg/dL N 230.0 140.0 91.0
Doctor:this can be cleared up, if a thyroid function test is done
User:Would this test be part of a blood test or is that separate?
Doctor:the results indicate the lipid cholesterol levels
User:Here are other parts of the blood test:
User:Urea Nitrogen (BUN) Creatinine BUN/Creatinine Sodium Potassium Chloride Carbon Dioxide Calcium Protein, Total Albumin Globulin Albumin/Globulin Bilirubin, Total Alkaline Phosphatase Glucose ALT AST eGFR non-African White Blood Cell Count MCHC Platelet Count Absolute Neutrophils Absolute Lymphocytes Absolute Monocytes Absolute Eosinophils Absolute Basophils Neutrophils Lymphocytes Monocytes Eosinophils Basophils Red Blood Count Hemoglobin Hematocrit MCV MCH RDW PSA, Total
User:I can paste any of the values for those if you want to see them.
Doctor:you can email the sheet to YYYY@YYYY with Attn Dr Anvekar in the subject line
Doctor:and I can evaluate it and reply by email to you
Doctor:But we can continue the discussion about the odor issues , you have
User:I just emailed it to you.
Doctor:it will take some time, for me to recieve it and review them
User:No problem.
User:It has several tabs, the bloodwork is the first one.
Doctor:thats fine, i can check them out myself
Doctor:the entire sheet , that you copy pasted here, does not mention the thyroid functions
User:ok, so it sounds like you believe the Thyroid is worth looking into further?
Doctor:yes, that is right
Doctor:as odor changes is more common in hypothyroidism
User:Is that serious? Will i die soon?:)
Doctor:no not at all
User:dang, ok:)
Doctor:this is a very easily treatable condition with medications,
User:How certain can I be of the diagnosis before pursuing medication?
Doctor:this is just a low production of thyroid hormones , which occurs with increasing age
Doctor:if the TSH is higher than 5.0 , then starting treatment will be worth
Doctor:the other causes , that can cause such changes can be - age related degeneration of the nerve endings in the nose, that sense smell
Doctor:or inflammatory changes , in the same area, that cause atrophy of the sensory nerve endings
User:OK, how would I get a test, what should I ask for? Is this a GP or specialist?
Doctor:first let the thyroid test, be done by your GP
Doctor:Also consult him , about the nose smell
Doctor:he can just examine the nose, and check with some smell, if there is a need to go further or not
User:ok. Anything else I should do or think about?
Doctor:a course of anti inflammatory medications, can reduce the inflammation, in the nose
Doctor:and with time, it can reduce the smell or odor
User:Is the Neti pot a good thing to continue?
Doctor:since you have a inflammation , at the current time, you can discontinue it for the time being
User:OK, and what kind of medications would you think might be prescribed?
Doctor:tests to evaluate for allergy, diabetes mellitus, thyroid functions, renal and liver function, endocrine function, and nutritional deficiencies may be obtained based on history and the physical examination by your doctor
Doctor:there are no medications, that can help change the smell,
Doctor:the only treatment would be to treat the underlying condition
Doctor:like thyroid conditions, neuropathy, etc
Doctor:once the condition is satisfactorily treated, your symptoms will subside
User:OK, but what kind of medications do you recommend (your comment earlier:this is a very easily treatable condition with medications)
Doctor:that is Thyroid supplements , to treat hypothyrodism , which is initiated once the diagnosis is confirmed
Doctor:medications like Thyroxine , levothyronine will be prescribed to treat it by your doctor
User:ok, thanks for your consultation. Anything else I should ask?
Doctor:actually, i did recive your Sheet sent
Doctor:it indicates a gradual increase in the lipid parameters , progressively
User:Ah, great:)
Doctor:the total cholesterol, and LDL has increased and HDL is reducing constantly
Doctor:I hope you are using proper medications and diet changes, as well as exercises to help improve them
User:I am avoiding statins, on a diet change, going to try to manage by diet for next 4 months and see what happens.
Doctor:rest of the tests , are normal, as per the readings in dec 11
Doctor:try to exercise , like walking for 45 min to 1 hr daily,
Doctor:take it slow of course
Doctor:with time, you will be able to reach your goal
Doctor:But as a advise, statins, can help prevent stroke, and risk of heart attacks , specifically in men over age 50
User:I was running 5 miles 5 days per week when I stopped. Then I was doing calisthenics and regular meditation for an hour per day. I've not been exercising for about 4-5 months.
Doctor:so, unless there are medical reasons , not to continue them, you should probably stick to them, for some time
User:Statins worry me because I'm not sure about side effects, absorption of other nutrition, etc. I'd much rather just get a placebo, they cure more illnesses anyway, as long as I believe in them:)
Doctor:you should probably, get back into the rhythm again and continue them
Doctor:ok, I understand
Doctor:will power does work up to an extent
User:I plan to resume the exercises, I stopped the running because my hips and knees hurt. The GP did x-rays and said I had very minor arthritis but nothing to worry about. So I am trying to lose weight first, maybe 10-20 pounds, then get back into the routine.
Doctor:ok, that will work out fine too
User:I gained about 10 plus pounds over the holidays, and am now losing back down.
User:ok, thanks again.
Doctor:hopefully u will get back to shape
Doctor:You are absolutely welcome
User:Yep, that's that plan. have a good day.
Doctor:thanks, take care and have a good weekend
Question is related to
Medical Topics
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor